Florida, 2018

Rip Current in Florida, June 16, 2018

June 16, 2018 · NWS TAE · 1 event in 1 county or zone

A 67 year old male drown was pulled from the Gulf behind the Flamingo Motel, 15525 Front Beach Road, and later pronounced dead at a hospital. Yellow flags were flying at the time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 67 year old male drown was pulled from the Gulf behind the Flamingo Motel, 15525 Front Beach Road, and later pronounced dead at a hospital. Yellow flags were flying at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 16, 1:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
239 PM EDT Sat Jun 16 2018

.NEAR TERM [Through Tonight]...

Showers and storms generated along the seabreeze, and further inland
associated with weak upper-level forcing will gradually diminish
after sunset. Scattered areas of light rain could linger as late as
midnight. Overnight lows will fall into the lower 70s under cloudy
skies.

.SHORT TERM [Sunday Through Monday Night]...

The recent stretch of active weather may finally be drawing to a
close as weak ridging starts to build over the region during the
short term period. While some west-southwesterly flow will
continue into Sunday afternoon resulting in scattered showers and
storms, the 1000-700 mb flow becomes light and variable on Monday,
which combined with the building ridging should return rain
chances to the normal range (30-40 percent PoPs). Temperatures
throughout the short term period will feature highs in the lower
90s and lows in the lower 70s.

.LONG TERM [Tuesday Through Saturday]...

Through much of the long term period, model guidance is in good
agreement that at least some weak mid level ridging should remain
in place across the Southeast. In fact, by Wed/Thurs, model
guidance is showing that some drier mid level air will begin to
work in from the east, which could further reduce afternoon shower
and thunderstorm potential. As a result rain chances are generally
at or slightly below normal for late June, in the 30-40 percent
range. Given lower storm chances, afternoon temperatures will be a
little warmer with a few spots getting into the mid 90s. Max
daytime heat indices by mid week will be in the low 100s.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions will prevail through the TAF for just about all
terminals (outside of thunderstorms). Showers and thunderstorms
will bring with them the potential for IFR vis restrictions and
gusty winds. The main exception to VFR will be near dawn at DHN
where low-end MVFR to high end IFR visibilities and ceilings are
expected.

&&

.MARINE...

Light winds and low seas are expected through the next few days.
Some enhancement in winds and seas is expected near the coast with
the daily sea breeze circulation.

&&

.FIRE WEATHER...

Low dispersions below 20 are possible Sunday afternoon. Otherwise,
there are no other fire weather concerns.

&&

.HYDROLOGY...

A typical summertime pattern is expected, which will keep any
widespread rainfall amounts low. However, as the steering flow
becomes weaker by the first of the week, isolated heavy rainfall
is possible from stronger thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  92  71  91  72 /  20  40  20  30  20
Panama City   77  87  75  89  76 /  10  20  10  30  10
Dothan        73  90  72  91  73 /  20  50  20  30  20
Albany        73  89  72  90  73 /  30  50  30  30  20
Valdosta      71  90  72  90  72 /  30  50  30  30  20
Cross City    71  92  73  90  71 /  10  40  30  30  10
Apalachicola  75  88  75  88  75 /  10  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Harrigan
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...Godsey

In the hours before

Special weather statement, Jun 16, 12:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1233 PM CDT SAT JUN 16 2018

FLZ007-009-161815-
Holmes FL-North Walton FL-
1233 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALTON AND
NORTHWESTERN HOLMES COUNTIES UNTIL 115 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Union, Liberty, Cluster Springs, Leonia, Sand
Hill, Barker Store, Cerrogordo, Prosperity, Darlington, Gritney,
Arrant Settlement, Sweetgum Head, Royals Crossroads, Glendale,
Pleasant Hill, Center Ridge, Hickory Hill, Izagora and New Hope.

LAT...LON 3099 8603 3099 8583 3086 8573 3071 8612
      3083 8623
TIME...MOT...LOC 1733Z 235DEG 16KT 3081 8611

15-HARRIGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
June 16, 3:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2018-06-1667MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751975.